Tornadoes · United States · Texas · 2020
Unrated tornado, Lesley, Texas, September 1, 2020
This Unrated tornado ran 0.0 miles across Hall County on September 1, 2020, touching down at 7:10 PM CDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- September 1, 2020
- Touchdown
- 7:10 PM CDT (00:10 UTC)
- Path length
- 0.0 miles (0.0 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Hall County
- Touchdown point
- 34.571, -100.839
- Lift-off point
- 34.571, -100.839
- Record number
- 2009011810-01
What the Weather Service recorded
On the afternoon of the first, isolated but strong thunderstorms developed along a surface pressure trough located in the south-central Texas Panhandle. One of these storms was able to take advantage of the abundant instability and become very intense. However, a very dry sub-cloud layer allowed this storm to generate a severe wind gust near Lesley (Hall County). Additionally, local broadcast media relayed video of a tornado that lasted for a few seconds over open land in Hall County.
Local broadcast media relayed a video of a very brief tornado in Hall County west of Farm to Market Road 657 north of Texas State Highway 86. The tornado briefly remained over open land that was inaccessible due to a lack of roads.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
21 minutes of warning. NWS LUB issued a tornado warning for this county at 23:49 UTC, 21 minutes before the tornado touched down, in force until 00:15 UTC.
The county was under a severe thunderstorm watch, issued at 21:23 UTC and running to 05:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:23 UTC | 05:00 UTC | Severe Thunderstorm Watch | LUB |
| 23:14 UTC | 00:15 UTC | Severe Thunderstorm Warning | LUB |
| 23:49 UTC | 00:15 UTC | Tornado Warning | LUB |
| 00:08 UTC | 01:15 UTC | Severe Thunderstorm Warning | LUB |
| 00:51 UTC | 01:45 UTC | Severe Thunderstorm Warning | LUB |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:40 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the tornado touched down at Sep 1, 6:40 PM CDT, 30 minutes earlier.
Area forecast discussion, Sep 1, 6:40 PM CDT, 30 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 640 PM CDT Tue Sep 1 2020 .AVIATION... Severe TS heading toward KCDS with pre-storm MVFR stratus there is the main concern in the near term. Secondarily is wind direction at KPVW as a pair of boundaries are approaching that terminal with the northwest wind looking the most likely to win out. Moving into tonight the TS chances begin to decrease. However, with an upper level low moving out across the region Wednesday there will be an increasing chance of showers with isolated TS potential as a much cooler air mass moves into the area. Potential for MVFR ceilings with the cooler air and showers during the day Wednesday as well. && .PREV DISCUSSION... /issued 249 PM CDT Tue Sep 1 2020/ SHORT TERM... Isolated to scattered showers and thunderstorms will be possible this afternoon into tonight across much of the South Plains and Rolling Plains. The possibility exists for two or more rounds. The first round will likely form off of the surface trough that is moving into the far southwestern Panhandle and western South Plains at this moment. The next round will be associated with the upper level storm system that is currently over central New Mexico and will affect the South Plains region late this evening into tonight. As of 19z (2 PM), storms have begun firing over central New Mexico and are moving to the east towards the NM/TX state line. Along with storm initiation out west, a series of roll clouds were noted on radar and visible satellite imagery to the northwest of Lubbock. This is an indication of convergence within a capped environment. For this afternoon into this evening, storms will move into an area of SBCAPE 2000-2500 J/kg with EFF Shear values 40-45 kt. Storms will initially be capable of rotating, bringing a low tornado threat and a marginally severe hail threat...perhaps even larger if a supercell can get rooted. The highest probability of this will be over the Rolling Plains where higher CAPE/Shear values and lower LCLs exist than here on the South Plains. The two main threats will be the potential for localized flash flooding, and downburst wind gusts up to 65 mph as model soundings indicate an inverted-V thermal profile and precipitable water (PWAT) values nearing record values. A combination of higher PWAT values and slow storm motion(easterly @ 10-20 kts) will support locally heavy rainfall and a flooding threat. The second round should be limited to the South Plains as earlier storms seem to deplete the available CAPE over the Rolling Plains. Marginally severe winds and isolated flash flooding will be possible once again with these storms with DCAPE values ranging around 1000 J/kg and PWAT values remaining around the 90th percentile. A shortwave trough will swing through the area from NE New Mexico tomorrow. The leading edge of the trough may enhance any ongoing showers and thunderstorms over the area. Some additional showers and thunderstorms may form along the trough with warm and moist air that may be advected from the surface and lifted isentropically ahead of the trough. Tomorrow afternoon, isolated to widely scattered showers and thunderstorms will be possible over the Rolling Plains...though a decrease in moisture in the mid-levels will limit the updraft and convective potential. Kendrick LONG TERM... The extended forecast will quickly trend quieter as the mid-level trough currently approaching the region shifts off to our east. A few showers could linger past 00Z Thursday across the eastern sections, but drier weather will be the theme. A portion of the departing trough is forecast to become separated from the steering flow and linger across the eastern half of Texas into Oklahoma through late week. This weakness may eventually drift back this way late week or this weekend as ridging builds across the western states. This could renew at least low shower/storm chances across the southeastern portion of the CWA, though at this point it looks like the best chances may be shunted to our south. Regardless, we have accepted (though toned down) the PoPs for much of the Rolling Plains and southeast South Plains Friday and for the southern-most zones on Saturday. Temperatures will rebound to near or somewhat above average from Thursday through early next week. Currently Sunday looks like it will be the hottest day, when highs could soar well into the 90s. Thereafter, there is a general consensus that a substantial shortwave trough will dig southward over the High Plains early next week. This will open the door for a true fall-like cold front to breach the South Plains region sometime Tuesday or Tuesday night. There may be enough moisture return in advance of the front to provide a brief window for convection, though much cooler and drier air will quickly advect in post-FROPA. The timing of the front provides uncertainty with regards to the temperatures on Tuesday (and the exact timing for the highest PoPs), but by next Wednesday temperatures may struggle to make it out of the 60s if current projections are correct. Something to look forward to for those yearning for fall. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 07
Hazardous weather outlook, Sep 1, 11:41 AM CDT, 7 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1141 AM CDT Tue Sep 1 2020 TXZ021>044-021645- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1141 AM CDT Tue Sep 1 2020 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Thunderstorms are expected to increase in coverage and intensity after 2 PM this afternoon. Some of the stronger storms could produce downburst winds to 65 mph and hail up to the size of quarters. Additionally heavy rainfall from stronger storms could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periodic episodes of isolated to scattered thunderstorms, some with strong downburst potential, will exist over the next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines.
In the hours before
Local storm report, Sep 1, 6:58 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
658 PM CDT TUE SEP 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TORNADO 3 NNE ANTELOPE FLATS 34.65N 100.97W
09/01/2020 BRISCOE TX STORM CHASER
REPORT OF A WEAK TORNADO
&&
EVENT NUMBER LUB2000462
RCBThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 00:00Z
0.2 hours before the tornado, 107 km from the path. September 2, 2020.
- Mixed-layer CAPE
- 471 J/kg
- Mixed-layer CIN
- -119 J/kg
- Surface CAPE
- 956 J/kg
- Mixed-layer LCL
- 1666 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -101 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
- 0-3 km lapse rate
- 6.3 K/km
Amarillo Airport, TX (KAMA), 12:00Z
11.8 hours after it, 107 km from the path. September 2, 2020.
- Mixed-layer CAPE
- 819 J/kg
- Mixed-layer CIN
- -97 J/kg
- Surface CAPE
- 738 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.4 K/km
The surface observations
Childress Municipal (CDS), 53 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:10 UTC | 120° 14 kt | 19 | 1008.1 | |||
| 22:15 UTC | 120° 11 kt | 1008.1 | ||||
| 22:20 UTC | 120° 14 kt | 1008.1 | ||||
| 22:25 UTC | 120° 15 kt | 1008.1 | ||||
| 22:30 UTC | 120° 13 kt | 1008.1 | ||||
| 22:35 UTC | 120° 13 kt | 1008.1 | ||||
| 22:40 UTC | 120° 16 kt | 1008.1 | ||||
| 22:45 UTC | 120° 14 kt | 1007.8 | ||||
| 22:50 UTC | 120° 14 kt | 1007.8 | ||||
| 22:53 UTC | 80 | 72 | 120° 13 kt | 20 | 1007.8 | |
| 22:55 UTC | 120° 14 kt | 1007.8 | ||||
| 23:00 UTC | 120° 13 kt | 1007.8 | ||||
| 23:01 UTC | 79 | 72 | 130° 13 kt | 21 | 1007.5 | |
| 23:05 UTC | 130° 13 kt | 1007.5 | ||||
| 23:10 UTC | 120° 16 kt | 21 | 1007.5 | |||
| 23:15 UTC | 120° 14 kt | 1007.5 | ||||
| 23:20 UTC | 120° 15 kt | 22 | 1007.5 | |||
| 23:25 UTC | 120° 15 kt | 1007.5 | ||||
| 23:30 UTC | 110° 15 kt | 1007.8 | ||||
| 23:35 UTC | 120° 16 kt | 1007.8 | ||||
| 23:40 UTC | 120° 11 kt | 1007.8 | ||||
| 23:45 UTC | 130° 16 kt | 1007.8 | ||||
| 23:50 UTC | 130° 13 kt | 1007.8 | ||||
| 23:53 UTC | 78 | 70 | 130° 12 kt | 21 | 1007.8 | |
| 23:55 UTC | 130° 14 kt | 1008.1 | ||||
| 00:00 UTC | 130° 11 kt | 16 | 1008.5 | |||
| 00:05 UTC | 120° 11 kt | 1008.5 | ||||
| 00:10 UTC | 120° 11 kt | 1008.8 | ||||
| 00:15 UTC | 120° 11 kt | 1008.8 | ||||
| 00:20 UTC | 120° 14 kt | 1008.8 | ||||
| 00:25 UTC | 130° 17 kt | 1008.5 | ||||
| 00:30 UTC | 130° 16 kt | 1008.5 | ||||
| 00:35 UTC | 120° 14 kt | 1008.5 | ||||
| 00:40 UTC | 120° 14 kt | 1008.5 | ||||
| 00:45 UTC | 75 | 70 | 130° 13 kt | 21 | 1008.5 | |
| 00:50 UTC | 130° 14 kt | 1008.5 | ||||
| 00:53 UTC | 75 | 70 | 130° 14 kt | 21 | 1008.5 | VCTS |
| 00:55 UTC | 120° 13 kt | 1008.5 | ||||
| 01:00 UTC | 130° 15 kt | 1008.5 | ||||
| 01:05 UTC | 74 | 70 | 130° 16 kt | 21 | 1008.5 | VCTS |
| 01:10 UTC | 140° 11 kt | 1008.8 | ||||
| 01:15 UTC | 9 kt | 1010.5 | ||||
| 01:20 UTC | 17 kt | 24 | 1010.8 | |||
| 01:25 UTC | 17 kt | 1011.2 | ||||
| 01:30 UTC | 74 | 67 | 320° 25 kt | 29 | 1010.8 | TS |
| 01:35 UTC | 18 kt | 24 | -RA | |||
| 01:40 UTC | 13 kt | 1011.5 | -RA BR | |||
| 01:45 UTC | 71 | 68 | 10° 13 kt | 22 | 1011.2 | +TSRA BR |
| 01:50 UTC | 69.8 | 66.2 | 30° 8 kt | 1011.2 | +TSRA BR | |
| 01:53 UTC | 70 | 67 | 6 kt | 15 | 1011.2 | +TSRA BR |
| 01:55 UTC | 10° 8 kt | 1011.2 | +RA BR | |||
| 01:59 UTC | 71 | 69 | 20° 6 kt | 1011.2 | VCTS +RA BR | |
| 02:00 UTC | 30° 5 kt | 1011.2 | +RA BR | |||
| 02:05 UTC | 50° 9 kt | 1011.2 | +RA BR |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Amarillo radar (KAMA), 108 km away, was scanning. The volume nearest the touchdown began at 00:09 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:45 UTC | TORNADO | 3 Nne Antelope Flats | Briscoe, TX | REPORT OF A WEAK TORNADO |
| 00:08 UTC | TSTM WND GST 62 | 2 S Lesley | Hall, TX | |
| 00:10 UTC | TORNADO | 8 Ssw Lesley | Hall, TX | REPORT OF A WEAK TORNADO |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2020 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of September 1, 2020
6 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 1 | 1:59 PM CDT | EF1 | Conway, AR | 3.2 | 100 | $100,000 | ||
| September 1 | 2:13 PM CDT | EF0 | Faulkner, AR | 3.2 | 50 | |||
| September 1 | 3:07 PM CDT | EF2 | Cleburne, AR | 5.3 | 150 | $50,000 | ||
| September 1 | 4:14 PM CDT | EF0 | Pemiscot, MO | 2.1 | 50 | |||
| September 1 | 4:28 PM CDT | EF0 | Williamson, TN | 2.8 | 25 | $5,000 | ||
| September 1 | 5:24 PM CDT | EF0 | Lake, TN | 2.1 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.